Iowa, 2013

Hail and Damaging Wind in Iowa, June 22 to 23, 2013

June 22 to 23, 2013 · NWS DMX · 6 events in 5 counties and zones

The combination of a warm frontal boundary, reinforced by an old outflow boundary, was located over northern Iowa. The atmosphere was relatively unstable with elevated CAPE around 1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$30,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The combination of a warm frontal boundary, reinforced by an old outflow boundary, was located over northern Iowa. The atmosphere was relatively unstable with elevated CAPE around 1500 J/kg. CAPE available in the -10 to -30 C layer of the atmosphere was in the 600 to 800 J/kg range. The atmosphere was weakly sheared with about 30 kts of shear available. A broad low level jet of 40 kts transported moisture north across the boundary with 1.6 inches of precipitable water present. A line of thunderstorms formed across northwest into north central Iowa. The storms produced heavy rain and hail up to golf ball in size. After midnight, thunderstorms moved in from Nebraska. These storms formed ahead of an approaching cold front. A 58 MPH wind gust was recorded as the storms moved through the Estherville area. The storms continued across the state and produced 40 to 50 MPH wind gusts and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 5:52 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 22, 5:52 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT SAT JUN 22 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 348 PM CDT SAT JUN 22 2013

COMPLICATED WX SITUATION WITH ALL THE BOUNDARIES AROUND.  OUTFLOW
BOUNDARY THAT DROPPED SOUTH ACROSS THE STATE THIS MORNING HAS
ERODED AWAY FOR THE MOST PART.  A DEFINITE TROUGH REMAINS ACROSS THE
CWA FROM NEAR OMAHA TO JUST SOUTH OF MASON CITY.  RESIDUAL
CONVECTION REMAINS OVER NORTHWEST IA RIDING UP THE WEST SIDE OF THE
UPPER LEVEL CAP.  AS FOR WHAT WILL UNFOLD TONIGHT THINKING IS THE
NMM EAST HIRES HAS A PRETTY DECENT HANDLE ON THINGS.  IT IS AT LEAST
ONE SCENARIO THAT COULD UNFOLD THAT SEEMS THE MOST REASONABLE GIVEN
THE SPEED MAX RIDING UP THE EAST SIDE OF THE WESTERN TROUGH.
CONVECTION IS LIKELY TO BREAK OUT OVER PARTS OF NEBRASKA AN SD.  IT
SHOULD INITIALLY LIFT NEWD WITH THE FLOW AND THEN TURN EAST TO
EVENTUALLY SOUTHEAST AS IT COMES UNDER THE INFLUENCE OF THE CORFIDI
VECTORS AND BECOMES MORE COOL POOL DOMINATED AS OCCURRED THIS
MORNING  WENT WITH THE HEAVIEST RAINFALL OVER THE NORTH AND NERN
ZONES.  CONCERN FOR FLASH FLOODING GIVEN THE LOW FFG VALUES BUT WILL
HOLD OFF DUE TO UNCERTAINTY FOR NOW.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 348 PM CDT SAT JUN 22 2013

EXTENDED PERIOD FAIRLY ACTIVE IN THE FIRST FEW DAYS...WITH QUIETER
WEATHER EXPECTED TOWARD THE END OF THE PERIOD. BIGGEST FOCUS WILL BE
ON SUNDAY...WITH GREATEST POTENTIAL FOR WIDESPREAD SEVERE
WEATHER/POSSIBLY HEAVY RAINFALL. SITUATION STILL SOMEWHAT MURKY
DEPENDING ON WHERE ACTIVITY SETS UP TONIGHT...BUT INITIAL THOUGHTS
WOULD LEAN TOWARD AN ONGOING MCS NEAR CENTRAL/EASTERN IOWA SUNDAY
MORNING. THIS WOULD QUICKLY SLIDE EAST...WITH POSSIBLE LINGERING
CLOUD COVER. SFC TROUGH AXIS TO BE SITUATED ACROSS THE NORTHWESTERN
PORTION OF THE STATE BY MID SUNDAY AFTERNOON. MODEL EXPECT STORMS TO
FIRE NEAR THIS BOUNDARY SUNDAY AFTERNOON AND SPREAD ACROSS THE CWA
THROUGHOUT THE EVENING HOURS. STORM MOTIONS WILL BE PARALLEL TO THE
BOUNDARY SUGGESTING TRAINING OF STORMS ACROSS THE AREA DESPITE THE
FASTER STORM MOVEMENTS. ALSO MODELS INDICATING ABUNDANT AVAILABLE
MOISTURE WITH PWATS IN THE 1.9 INCH RANGE...WITH VERY DEEP WARM
CLOUD DEPTHS WITH THE FREEZING LEVEL AROUND 14-15KFT SUNDAY
AFTERNOON. THIS WILL SET UP THE POSSIBILITY OF HEAVY RAINFALL WITH
EFFICIENT RAINFALL PRODUCTION/TRAINING OF STORMS. ISSUES IS TRYING
TO NAIL DOWN PLACEMENT AT THIS TIME...WITH SCENARIOS UP IN THE AIR
GIVEN WHERE POTENTIAL MCS TRACKS LATE TONIGHT/SUNDAY MORNING. WILL
HAVE TO MONITOR...FOR POSSIBLE ISSUANCE OF FLASH FLOOD WATCH DURING
SUBSEQUENT SHIFTS. OTHERWISE WAA CONTINUES ACROSS THE CWA
MONDAY...WITH THETA-E ADVECTION ALOFT. COULD AGAIN SEE POTENTIAL FOR
THUNDERSTORMS ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF THE CWA.
CHANCES FOR STORMS THEN BECOME BETTER ORIENTED ACROSS THE NORTHERN
CWA FOR TUESDAY INTO TUESDAY NIGHT AS THE JET STREAM LIFTS FURTHER
NORTH AND NEAR ZONAL FLOW SETS UP ALOFT. THIS SHOULD KEEP THE CWA
RELATIVELY DRY FOR WEDNESDAY INTO THURSDAY. NORTHWEST FLOW PATTERN
SETS UP TOWARD THURSDAY INTO FRIDAY...WITH CHANCES FOR THUNDERSTORMS
RETURNING TO THE FORECAST AND TEMPERATURES BEHIND A COLD FRONTAL
PASSAGE FOR FRIDAY INTO SATURDAY. WARM AND HUMID CONDITIONS LOOK TO
CONTINUE FOR SUNDAY INTO MID WEEK...AS H85 TEMPS CONTINUE TO WARM
ALOFT AND DEWPOINTS REMAIN HIGHER.

&&

.AVIATION...23/00Z
ISSUED AT 652 PM CDT SAT JUN 22 2013

CHALLENGING FCST DURING THE PD. ISOLD TO SCT TSRA PSBL ACRS NRN IA
THIS EVE INTO TNGT. HAVE GONE WITH VCTS DUE TO LOW CONFIDENCE ON ANY
STORM APPROACHING A GIVEN TERMINAL. WL UPDATE IF CONDITIONS WARRANT.
SFC BNDRY ENTERS IA FM THE W ON SUN...BRINGING BETTER CHCS OF MORE
WIDESPREAD CONVECTION. FOR NOW HAVE TRENDED WITH ONLY VCTS SUN AFTN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUN13
LONG TERM...BEERENDS
AVIATION...ZOGG
Hazardous weather outlook, Jun 22, 2:49 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT SAT JUN 22 2013

IAZ036>039-047>050-059>062-071>075-081>086-092>097-232100-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
349 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AFTER SUNSET AND BECOME MORE NUMEROUS
OVERNIGHT. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH
MAY OCCUR. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
MONDAY NIGHT. THUNDERSTORMS MAY BE SEVERE SUNDAY THROUGH MONDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY.  IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH MONDAY.

IAZ004>007-015>017-024>028-232100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-
349 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED OVERNIGHT...BECOMING NUMEROUS AFTER
DARK. SEVERE WEATHER IS POSSIBLE WITH QUARTER SIZED HAIL AND 60
MPH WINDS POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
EARLY TUESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY THROUGH MONDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY. IT IS TOO EARLY TO DETERMINE THE THREAT
FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH MONDAY.

IAZ023-033>035-044>046-057-058-070-232100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-
349 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS THIS EVENING WILL BECOME NUMEROUS AFTER
DARK. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH MAY
OCCUR. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
MONDAY NIGHT. THUNDERSTORMS MAY BE SEVERE SUNDAY THROUGH MONDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY.  IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH MONDAY.

In the hours before

Special weather statement, Jun 22, 4:08 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SAT JUN 22 2013

IAZ033-222230-
SAC-
508 PM CDT SAT JUN 22 2013

...STRONG THUNDERSTORM TO AFFECT NORTHWEST SAC COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL SAC COUNTY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHALLER...           EARLY...              SAC CITY...
  NEMAHA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK
Special weather statement, Jun 22, 5:38 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT SAT JUN 22 2013

IAZ033-230015-
SAC-
638 PM CDT SAT JUN 22 2013

...STRONG THUNDERSTORM TO AFFECT SAC COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL SAC COUNTY...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHALLER...           EARLY...              NEMAHA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK

The radar

The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cerro Gordo

When
June 22, 6:54 PM CST
Where
Cerro Gordo County, Mason City
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.150, -93.200

Hail, Sac

When
June 22, 6:59 PM CST
Where
Sac County, 0.69 mi S of Lytton
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.420, -94.870

Hail, Calhoun

When
June 22, 7:17 PM CST
Where
Calhoun County, 3.13 mi WNW of Knoke
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.530, -94.810

A trained spotter reported quarter size hail and estimated around one half inch of rain in the past 20 minutes.

Hail, Cerro Gordo

When
June 22, 8:30 PM CST
Where
Cerro Gordo County, 0.86 mi SW of Thornton
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Social Media
Coordinates
42.940, -93.390

Hail, Worth

When
June 22, 10:55 PM CST
Where
Worth County, 0.69 mi N of Manly
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.290, -93.200

Public report was relayed by KIMT TV in Mason City.

Thunderstorm Wind, Emmet

When
June 23, 3:10 AM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.400, -94.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447746, 447747, 447748, 447749, 447750, 447769.